Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 522, NWS Norman, OK

June 17, 2017Harper County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 17, 2017, 9:46 PM CDT for Harper County, Woods County, Oklahoma. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 9:46 PM CDT (02:46 UTC)
Expired
Jun 17, 2017, 10:45 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
3.0 in
Wind
70.0 mph

Counties Harper County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 102 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 10:35 PM CDTTSTM WND GST 5916 Nne Freedom, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 9:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3842 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS54 KOUN 180246
SVROUN
OKC059-151-180345-
/O.NEW.KOUN.SV.W.0522.170618T0246Z-170618T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
946 PM CDT SAT JUN 17 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woods County in northwestern Oklahoma...
  Central Harper County in northwestern Oklahoma...

* Until 1045 PM CDT

* At 945 PM CDT, a severe thunderstorm was located near Sitka, moving
  southeast at 30 mph.

  This is a dangerous storm. 

  HAZARD...Three inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Buffalo and Selman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9893 3698 9890 3664 9970 3700 9982
TIME...MOT...LOC 0245Z 309DEG 26KT 3712 9963 

HAIL...3.00IN
WIND...70MPH
 
$$

MBS
3 follow-up statements
931 
WWUS54 KOUN 180303
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1003 PM CDT SAT JUN 17 2017

OKC059-151-180345-
/O.CON.KOUN.SV.W.0522.000000T0000Z-170618T0345Z/
Woods OK-Harper OK-
1003 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN WOODS AND NORTHEASTERN HARPER COUNTIES...

At 1002 PM CDT, a severe thunderstorm was located 11 miles southwest
of Buttermilk, moving southeast at 30 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and three inch hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Buffalo and Selman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9893 3698 9890 3671 9954 3700 9973
TIME...MOT...LOC 0302Z 309DEG 26KT 3704 9951 

HAIL...3.00IN
WIND...80MPH
 
$$

MBS
063 
WWUS54 KOUN 180322
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1022 PM CDT SAT JUN 17 2017

OKC059-151-180345-
/O.CON.KOUN.SV.W.0522.000000T0000Z-170618T0345Z/
Woods OK-Harper OK-
1022 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN WOODS AND NORTHEASTERN HARPER COUNTIES...

At 1021 PM CDT, a severe thunderstorm was located 5 miles south of
Buttermilk, moving southeast at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9893 3698 9890 3674 9947 3700 9967
TIME...MOT...LOC 0321Z 305DEG 26KT 3703 9934 

HAIL...2.00IN
WIND...70MPH
 
$$

MAHALE
627 
WWUS54 KOUN 180338
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1038 PM CDT SAT JUN 17 2017

OKC059-151-180345-
/O.CON.KOUN.SV.W.0522.000000T0000Z-170618T0345Z/
Woods OK-Harper OK-
1038 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN WOODS AND NORTHEASTERN HARPER COUNTIES...

At 1038 PM CDT, a severe thunderstorm was located 12 miles southeast
of Buttermilk, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Woods and northeastern Harper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9893 3698 9890 3677 9939 3700 9957
TIME...MOT...LOC 0338Z 309DEG 26KT 3695 9922 

HAIL...0.75IN
WIND...70MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:11 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 17, 9:11 PM CDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
911 PM CDT Sat Jun 17 2017

.UPDATE...
Cancelled the heat headlines from earlier today.

Increased rain chances and lowered overnight lows slightly
tonight in northern and central Oklahoma.

&&

.DISCUSSION...
Severe thunderstorm potential appears to be increasing later
tonight in northern Oklahoma.

Latest radars at 905 pm indicated isolated to numerous
thunderstorms near a developing surface cold front in southern
Kansas. Think this activity will slowly increase in coverage over
the next hour or so and continue to move south/southeast and into
northern Oklahoma between 10 pm and midnight. One or more
complexes of storms may materialize from this activity in the next
several hours and at least impact locations in the latest SPC Day
1 Outlook area, north of a Buffalo to Fairview to Guthrie line.
Not sure how far south activity will get due to stronger capping
with unseasonably warm 700 mb temperatures +14 to +17C ahead of
the approaching cold front.

Due to rather high instability (MUCAPE 3000-6000 J/kg) and
sufficient shear (0-6 km shear 30-45 kt) according to latest RAP
model analysis, a mixture of supercells and multicells can be
expected tonight. Think the main mode of storms in northern
Oklahoma will multicell clusters and lines that will generally
move southeast. With DCAPE values 1000-1800 J/kg and multicells as
the dominant storm mode, think damaging winds would be the main
hazard with storms later tonight in northern Oklahoma with a lower
potential for large hail and a very low potential for tornadoes.
If storms train over the same areas, heavy rainfall and flash
flooding would be possible as the air is quite moist (precipitable
water values generally 1.2-1.7" and surface dewpoints in the
lower to mid 70s.

The storms will push an outflow boundary/effective surface cold
front southward quickly tonight, allowing for breezy to windy and
cooler conditions to move into Oklahoma tonight as well as
western north Texas towards sunrise. Some models have been hinting
that gradient north to northeasterly surface winds (even away from
thunderstorms) may approach Wind Advisory criteria with gusts 40
to 50 mph later tonight in western Oklahoma and western north
Texas. For now, will not issue a Wind Advisory as not sure how
strong the surface winds will be behind the outflow
boundary/effective surface cold front.

Products will be updated shortly.

MBS

&&

.PREV DISCUSSION... /issued 651 PM CDT Sat Jun 17 2017/

DISCUSSION...
The 00Z aviation discussion follows....

AVIATION...
A strong cold front across Kansas at 00Z will advance south across
Oklahoma and north Texas overnight and into Sunday morning. Strong
and severe thunderstorms have already begun along this front, and
they are expected to continue to accompany the front...or lag
behind it by a few hours...through much of the evening and
overnight period. Also overnight, a layer of stratocumulus is
expected to form with bases at about 2,500 ft behind the front.
These ceilings will generally last about 3 to 5 hours at each
site, excluding KGAG/KWWR and KPNC. There may be a rather extended
period of thunderstorms at KPNC. Guidance is somewhat mixed
regarding the KPNC experience this evening/overnight, but storms
will probably arrive around 04Z and may continue to as late as 11
or 12Z. Warm mid-level temperatures will likely limit the south
and west extent of the overnight storms, so TSRA are unlikely at
all sites other than KPNC, but it will be a close call for KGAG,
KWWR, KOKC, and KOUN. Storms may form late in the day Sunday
around KSPS and possibly KLAW.

CmS

PREV DISCUSSION... /issued 310 PM CDT Sat Jun 17 2017/

DISCUSSION...
Effects of dissipating MCS over southeast Oklahoma having much
greater influence on forecast. We will be removing heat advisory for
far southeast Oklahoma where stratus and cirrus have and will keep
temperatures from reaching advisory criteria even though we will see
two or three more hours of rising temperatures. Anomalously high
dewpoints will allow us to keep much of central Oklahoma with
headlines despite temperatures failing to reach forecast highs.
Southeast parts of Lincoln county will not come close to excessive
heat advisory but northwest parts of the county are near or above
105 right now. Therefore we will leave excessive heat area as is.

MCS will also allow farther west lower level thermal/instability
axis but near record 800-650mb temps across much of the region will
keep westward extent of convection in check tonight. As s/wv trough
approaches Central and Southern Plains tonight along with strong
frontal boundary, another MCS appears likely to affect at least
north-central and northeast portions of Oklahoma. With the mentioned
very warm mid-level temperatures, believe it will be very hard to
get convection west of I-35 but will include low POPs across central
Oklahoma for the overnight period given uncertainty of impacts of
mentioned outflow boundary. With mid-level temperatures quickly
cooling tomorrow, in concert with lower level heating and
convergence near slowing frontal boundary near Red River Valley,
will keep chances for storms Sunday and Sunday night across southern
Oklahoma and adjacent northern Texas. Greater coverage will likely
be over southeast portions of Oklahoma and may linger into Monday.

After much cooler temperatures Sunday and Monday, warming trend with
humid conditions and return to southerly flow expected next week.
Building southwest U.S. upper ridge will keep influence of
convection mainly to our north through the week with inconsistent
signals and agreement in extended models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  85  63  87 /  20  30  10   0
Hobart OK         72  87  64  89 /  10  10  10  10
Wichita Falls TX  75  89  67  90 /   0  20  30  10
Gage OK           68  84  60  86 /  20   0   0   0
Ponca City OK     68  84  60  87 /  60  20   0   0
Durant OK         75  88  68  89 /  10  40  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/23
Hazardous weather outlook, Jun 17, 8:22 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
822 PM CDT Sat Jun 17 2017

OKZ004>048-050>052-TXZ083>090-190130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
822 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms tonight
across parts of northern Oklahoma.

Location...
The Slight Risk area is north of a Buffalo to Fairview to Guthrie
to Cushing line. A Marginal Risk area surrounds the Slight Risk
area and is north of a Gage to Watonga to Edmond to Prague line.

Timing...
10 pm to 5 am.

Impacts...
Damaging winds up to 80 mph are expected to be the main hazard...
Hail up to the size of half dollars...

Discussion...
Scattered thunderstorms in southern Kansas are expected to
organize into clusters and lines this evening, then move east
southeast across northern Oklahoma later tonight. Pockets of
damaging winds and perhaps severe hail can be expected with the
storms. Storms may weaken after 3 am tonight as they move towards
central Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations
tonight.

.Heavy rainfall/Flooding...
A few locations in northern Oklahoma may get a few inches of
rainfall tonight in a short period of time which could result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms are possible across portions of central and
southern Oklahoma and western north Texas on Sunday and Sunday
night. A few of these storms could be severe with large hail,
damaging winds, and locally heavy rainfall.

Thunderstorms are also possible across far southern Oklahoma and
western north Texas Monday morning, and across northwestern
Oklahoma Wednesday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:35 PM CDTSpecial Weather StatementOUNWoods25 min
Jun 17, 10:42 PM CDTSevere Thunderstorm WarningOUNWoods13 min
Jun 17, 11:06 PM CDTSpecial Weather StatementOUNGrant, Kay39 min
Jun 17, 11:40 PM CDTSevere Thunderstorm WarningOUNKay50 min
Jun 17, 11:42 PM CDTSpecial Weather StatementOUNAlfalfa33 min
Jun 17, 11:56 PM CDTSpecial Weather StatementOUNGrant, Noble49 min
Jun 18, 12:02 AM CDTSpecial Weather StatementOUNGrant28 min
Jun 18, 12:27 AM CDTSpecial Weather StatementOUNGrant33 min
Jun 18, 12:48 AM CDTSpecial Weather StatementOUNKay42 min
Jun 18, 1:07 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble22 min
Jun 18, 1:11 AM CDTSpecial Weather StatementOUNGrant34 min
Jun 18, 1:41 AM CDTSpecial Weather StatementOUNGarfield, Noble34 min
Jun 18, 2:14 AM CDTSpecial Weather StatementOUNLogan, Noble31 min
Jun 18, 2:33 AM CDTSpecial Weather StatementOUNMajor27 min
Jun 18, 2:41 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne49 min
Jun 18, 3:03 AM CDTSevere Thunderstorm WarningOUNGarfield, Major42 min
Jun 18, 3:28 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne47 min
Jun 18, 3:39 AM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble, Payne51 min
Jun 18, 4:10 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne50 min
Jun 18, 4:44 AM CDTSpecial Weather StatementOUNGrant31 min
Jun 18, 4:51 AM CDTSpecial Weather StatementOUNGarfield24 min
Jun 18, 4:59 AM CDTSevere Thunderstorm WarningOUNLincoln46 min
Jun 18, 5:01 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble44 min
Jun 18, 5:10 AM CDTSpecial Weather StatementOUNKay35 min
Jun 18, 5:43 AM CDTSpecial Weather StatementOUNPayne47 min
Jun 18, 5:46 AM CDTSpecial Weather StatementOUNLincoln14 min
Jun 18, 5:59 AM CDTSpecial Weather StatementOUNPayne31 min
Jun 18, 6:11 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan49 min
Jun 18, 6:20 AM CDTSpecial Weather StatementOUNNoble25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.